Arkansas, 2022

Flash Flood and Flood in Arkansas, March 21 to 22, 2022

March 21 to 22, 2022 · NWS LZK · 3 events in 3 counties and zones

A strong system brought severe weather to east Texas on the 21st with mostly just rain and thunderstorms across Arkansas, although nickel size hail was reported near Murfreesboro (Pike County). While severe weather wasn't widespread locally, very heavy rain was seen across Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A strong system brought severe weather to east Texas on the 21st with mostly just rain and thunderstorms across Arkansas, although nickel size hail was reported near Murfreesboro (Pike County). While severe weather wasn't widespread locally, very heavy rain was seen across Arkansas. Areas from southwest to northeast Arkansas saw rainfall amounts between 2-3 inches into the 22nd. As the rain was departing to the east on the 22nd, some strong winds developed in its wake. Several locations saw gusts to 40 mph or higher for less than an hour. The rain helped improve ongoing drought conditions across southern Arkansas but also worsened ongoing river flooding across the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 21, 1:48 PM CST, 49 minutes earlier.

Area forecast discussion, Mar 21, 1:48 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
248 PM CDT Mon Mar 21 2022

.SHORT TERM...Today Through Wednesday
Very active pattern setting up for the next 18 to 24 hours as the
leading edge of a strong low pressure system over TX/OK is set to
move into the forecast area from the west. Scattered to numerous
thunderstorms are already in progress from southeast KS southward to
northeast TX as efficient moisture transport and strong dynamics are
in place amidst strong south-southwesterly flow between 925 and 600
millibars. Have already seen hail reports of 2 inches over the
eastern half of OK this afternoon even with surface dew points down
as low as 39 degrees.

The thunderstorms over eastern OK will slowly migrate into western
AR late this afternoon as the low pressure system pushes east. A
broad low level jet will spread across AR this evening with ample
moisture advecting into the area which will lead to scattered to
numerous thunderstorms over the entire forecast area. CAPE values
are not incredibly high with the incoming system, but various shear
values are in the high range...especially amidst the developing low
level jet. While hail and some damaging winds will be possible late
this afternoon through tomorrow, the larger hazard will be heavy
rainfall. Various models are depicting a line of storms developing
over south-central to east-central AR Tuesday morning that will be a
focus for what will most likely be the heaviest rain with this event
and a Flood Watch is already in effect for much of southern AR for
tonight through midday Tuesday.

Rainfall will diminish from west to east across the region through
the day tomorrow as the upper system continues to move east. Tuesday
night a cold front will move eastward through the forecast area
bringing much cooler temperatures for Tuesday night and Wednesday.
Limited moisture on the backside of the upper system may bring some
snow flurries to the Ozarks in the northwestern portion of the
forecast area early Wednesday morning. Otherwise, low chances of
precipitation will hang on over the northern counties of the
forecast area through the day on Wednesday. Skies will remain
overcast through the period. High temperatures Tuesday afternoon
will mostly be in the mid to upper 60s with highs on Wednesday
generally ranging from the mid 40s over the northern higher terrain
to the upper 50s over the far south. Lows Tuesday morning will range
from the lower 50s over the northern higher terrain to the upper 50s
over the south. Lows Wednesday morning will range from the upper 30s
over the northern higher terrain to the upper 40s over the far
southeast.

&&

.LONG TERM...Wednesday Night thru Monday...
The extended term will begin in the wake of a cold front that
pushed thru the area in the short term. Colder air will be working
its way into the state, with a broad trof present across the
area, along with several minor impulses rotating across the state.

Some precipitation will likely occur across the northern reaches of
the state Wednesday night into Thursday. At the moment it looks as
if there may be a mix of rain and snow not too far north of the
forecast area, but in Arkansas it looks to be all rain. However, if
the cold air does come in a bit stronger or deeper...there could be
a short duration of a rain/snow mix across the north. For the moment
I'm sticking with all rain, but keep in mind that any downward trend
in temperature forecasts could push the rain/snow mix zone into
Arkansas.

By Friday the trof should start to push eastward, and a
northwesterly flow aloft will develop across the area. Temperatures
should start to recover by then, with afternoon highs climbing back
up to around seasonal normals thru the weekend. By Monday
temperatures will start to warm up nicely again, with mid 70's to
lower 80's expected statewide.
&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     57  65  45  55 / 100  90  40  20
Camden AR         58  69  44  59 / 100  90  20  10
Harrison AR       53  65  39  47 / 100  70  50  40
Hot Springs AR    56  68  42  56 /  90  90  20  10
Little Rock   AR  59  69  46  56 / 100 100  30  10
Monticello AR     60  69  47  58 /  90 100  20  10
Mount Ida AR      55  69  40  56 / 100  70  20  10
Mountain Home AR  53  66  41  49 / 100  70  50  40
Newport AR        57  64  47  54 /  90 100  40  20
Pine Bluff AR     59  67  47  58 / 100 100  30  10
Russellville AR   54  67  43  54 / 100  60  30  20
Searcy AR         56  64  44  55 / 100 100  30  20
Stuttgart AR      60  65  47  56 / 100 100  30  10
&&

.LZK Watches/Warnings/Advisories...
Flood Watch from 7 PM CDT this evening through Tuesday afternoon
FOR Arkansas-Bradley-Calhoun-Clark-Cleveland-Dallas-Desha-Drew-
Grant-Hot Spring-Jefferson-Lincoln-Ouachita.

&&

Short Term...19 / Long Term...53
Hazardous weather outlook, Mar 21, 1:57 PM CST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
257 PM CDT Mon Mar 21 2022

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-222000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
257 PM CDT Mon Mar 21 2022

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

A strong storm system will bring an increased potential for
widespread heavy rainfall for portions of the area this afternoon
and tonight. In addition to heavy rainfall, southeast winds of
10-20 mph with gusts to 30 mph will be possible this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Tuesday Through Sunday

The storm system will remain over the state bringing widespread
heavy to excessive rainfall for portions of the area. Several
inches of rain may be seen through Tuesday, especially over
portions of southeast half of Arkansas. This could lead to an
increased threat for flash flooding, as well as possible rises on
area rivers.

In addition to the heavy rainfall potential, there may be an
increased threat for severe weather for portions of southern
Arkansas Monday and Tuesday. Initially, the threat will exist on
Monday afternoon and evening across the far southwest, then again
on Tuesday across the far southeast.

Through the remainder of the week, the threat for hazardous
weather will become low.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

19

The radar

The Western Arkansas radar (KSRX), 141 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood, 1 flood. Local standard time, as filed.

Hail, Pike

When
March 21, 2:37 PM CST
Where
Pike County, 2.15 mi NNW of Mt Moriah
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.150, -93.690

Flash Flood, Garland

When
March 22, 5:47 AM CST to 8:47 AM CST
Where
Garland County, 0.9 mi SE of Gardner to 1.49 mi SSE of Gardner
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.470, -93.070

Hot Springs police dept. reported approximately a foot of water over Dr. Martin Luther King Jr. Expressway, between Higdon Ferry Rd. and Central Avenue.

Flood, Arkansas

When
March 22, 10:00 AM CST to 1:00 PM CST
Where
Arkansas County, 1.5 mi SSE of One Horse Store to 1.43 mi E of One Horse Store
Cause
Heavy Rain
Reported by
Public
Coordinates
34.200, -91.490

The Arkansas Dept. of Transportation closed portions of Hwys. 11 and 343 just southeast of Bayou Meto.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011936, 1011937, 1011939.